Alert archive / Minnesota / River Flood Warnings in 2020
River Flood Warning 15, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Mar 28, 2020, 10:59 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It took effect at Apr 1, 2020, 12:35 AM CDT. It was in force for 26 days.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2020, 10:59 AM CDT (15:59 UTC)
- In effect from
- Apr 1, 2020, 12:35 AM CDT
- Expired
- Apr 27, 2020, 9:09 AM CDT
- In force
- 26 days
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red River of the North at Grand Forks (EGFM5). The gauge peaked at 47.68 ft at Apr 9, 2020, 10:00 PM CDT.
- Action stage
- 27 ft
- Minor stage
- 28 ft
- Moderate stage
- 40 ft
- Major stage
- 46 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05082500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 28, 10:51 AM CDT, 8 minutes earlier.
Area forecast discussion, Mar 28, 10:51 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1051 AM CDT Sat Mar 28 2020 .UPDATE... Issued at 1050 AM CDT Sat Mar 28 2020 Patchy dense fog is still lingering at a few locations in eastern ND and far northwest MN (highly localized). Vast majority of locations clear now. Adjustments were made to linger fog and extended Special Weather Statement through midday. UPDATE Issued at 659 AM CDT Sat Mar 28 2020 Area of fog has expanded in length but still rather narrow in width. 11z fog is from the Red Lake MN area thru Thief River Falls to Grand Forks and then southwest to Valley City and Forman. Some recent shift west and southwest has occurred compared to earlier in the morning. Mainly clear above the fog layer and expect it should burn off thru 15z. No further changes. 06z models indicate far SE fcst area likely to miss the precipitation altogether as NW edge hugs about Staples to Alexandria. && .SHORT TERM...(Today through Sunday) Issued at 247 AM CDT Sat Mar 28 2020 Patches of high clouds moving northeast across the area, with thicker cloud cover (mostly mid level) in South Dakota and southwestern MN moving north. Cloud cover today will be thickest in far SE ND into MN, but quite a bit of dry low-mid level air remains over central into NE ND and far NW MN today and thus more sunshine than prev thought expected. HRRR highs today quite warm today with mid 40s to mid 50s, and with more sun in many areas than prev thought did go on the warmer side of guidance, though not quite as warm as HRRR would have. But thinking mid 40s to low 50s. Stepping back to current, areas of fog so far as been confined to NW MN mainly from just north/east of Grand Forks thru Marshall county and into Roseau county. Expect the chance for additional fog development thru the early morning. Did an SPS and graphicast for fog in N RRV and NW MN thru past sunrise. Also in regards to forecast storm system to affect MN, good agreement from 00z model suite in keeping the precipitation farther south/east than it showed 24 hours ago. Short range ensemble guidance indicates chance of precip confined to Elbow Lake to Wadena with light precip in this area (now 0.05 inch or less) this aftn into tonight. Heaviest precip axis has shifted farther east and best wet snow chances as well and therefore no longer expect accumulating snow in far SE fcst area as best dynamic cooling farther east/southeast. Sunday will see dry air on the NW side of the departing upper low over NW MN into E ND. Some mid or high level moisture, but overall enough sun to push temps back into the 40s to low 50s. Considering the changes to the fcst no weather impacts expected this weekend. .LONG TERM...(Sunday night through Friday) Issued at 247 AM CDT Sat Mar 28 2020 No significant impacts are expected in the long term period other than expedition of spring snowmelt from a warm Monday and light rain on Tuesday. The most prominent feature for the long term period will be a very warm Monday afternoon as ensemble plumes show strong confidence (tight packing)for upper 50 highs across the southern Red River Valley and areas west of Devils Lake and Langdon that have been snow free. This will be the warmest day of the seven day forecast period. Confidence in temperatures begins to increase by 00Z April 1, when ensemble spreads begin to diverge by about 20 deg for Fools Day highs. The trend of the mean is gradual cooling for mid week and beyond, with highs in the mid 30s by the end of next week and lows dipping into the teens and twenties at night. The best signal for QPF is in the Mar 31 to Apr 1 timeframe, with rain spreading west to east across the area as a southerly fetch of moisture moves up from the Gulf of Mexico. The leading edge may produce a wintry mix as temperatures cool Monday night, but Tuesday is expected to be all rain. This combination of a warm Monday and some rain on Tuesday should expedite the spring snowmelt, especially across ND tribs where most of the rain will fall. Confidence in the Wed-Sat timeframe for any precipitation is low as ensemble plumes diverge considerably beyond Tuesday. Each day shows a weak signal for some precipitation and p-type would be diurnally driven as temperatures fluctuate diurnally between mid 30s and mid 20s. Models have backed off low POPs for Thursday night and that is pretty much the only "dry" period in the latest model blends. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 659 AM CDT Sat Mar 28 2020 Issue for GFK, TVF and BJI is fog and timing of when visibility rises. Expect it will do so 14z-1530z time frame. Once this occurs VFR conditions all areas this aftn/eve. Some fog may form again over parts of NE ND with short term models showing a higher risk DVL basin where winds lightest tonight. && .HYDROLOGY... Issued at 900 PM CDT Fri Mar 27 2020 River rises continue along most rivers in the southern Red River basin, and the Red at Fargo and Wild Rice at Abercrombie are forecast to reach major stage mid to end of next week. The flood wave moving up the Red will reach Halstad most likely at moderate stage levels, but this, like most of the forecasts, is based on forecast QPF, most of which is attributed to the system affecting our south and east locales over the weekend. With anticipated warmer temperatures enhancing snow melt later this weekend and into next week, the Maple River near Mapleton and the Sheyenne River near Harwood are both forecast to rise to above moderate flood stage. The Buffalo River near Hawley, the Wild Rice River in MN near Hendrum, and the Sheyenne River near Kindred should reach minor flood stage. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Riddle LONG TERM...Speicher AVIATION...Riddle HYDROLOGY...WJB
Hazardous weather outlook, Mar 28, 6:39 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 639 AM CDT Sat Mar 28 2020 MNZ001-002-004>009-013>017-NDZ008-016-027-029-030-038-039-049-052- 291145- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Pembina-Eastern Walsh-Grand Forks- Steele-Traill-Barnes-Cass-Ransom-Sargent- 639 AM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Areas of fog will decrease visibility to as low as one-quarter mile this morning. The fog should burn off by 11 AM. Motorists should expect periods of low visibility. An increase in river levels will continue. The greatest flooding risks are expected along the southern mainstem of the Red River and along the Wild Rice River near Abercrombie. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Sunday through Friday An increase in river levels will continue this weekend into next week. The greatest flooding risks are expected along the southern mainstem of the Red River and along the Wild Rice River near Abercrombie. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ003-022>024-027>032-040-NDZ006-007-014-015-024-026-028-053-054- 291145- Clay-Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Towner- Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Richland-Western Walsh- 639 AM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight An increase in river levels will continue. The greatest flooding risks are expected along the southern mainstem of the Red River and along the Wild Rice River near Abercrombie. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Sunday through Friday An increase in river levels will continue this weekend into next week. The greatest flooding risks are expected along the southern mainstem of the Red River and along the Wild Rice River near Abercrombie. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 28, 6:25 AM CDT, 4 hours 34 minutes before
Special Weather Statement National Weather Service Grand Forks ND 625 AM CDT Sat Mar 28 2020 MNZ001-002-007>009-013>017-NDZ016-027-029-030-038-039-049-052- 281530- West Polk-Norman-West Marshall-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Eastern Walsh-Grand Forks-Steele-Traill-Barnes-Cass-Ransom- Sargent- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Grafton, Park River, Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 625 AM CDT Sat Mar 28 2020 ...AREAS OF FOG ACROSS PARTS OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA... Areas of fog occasionally reducing visibility to around one- quarter mile have developed across parts of northwestern Minnesota and into the mid Red River valley and into parts of southeastern North Dakota. The area of fog is mainly from Red Lake Minnesota to Grand Forks and then to Valley City and Forman. Travelers are encouraged to be prepared for the possibility of rapidly deteriorating visibility, and to use extra caution at intersections and railroad crossings. The fog is expected to improve by mid morning. dtr
Special weather statement, Mar 28, 10:09 AM CDT, 50 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1009 AM CDT Sat Mar 28 2020 MNZ001-002-007-NDZ016-026>030-038-039-281800- West Polk-Norman-West Marshall-Eastern Walsh-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Warren, Stephen, Argyle, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, and Fargo 1009 AM CDT Sat Mar 28 2020 ...PATCHY DENSE FOG LINGERING THROUGH MIDDAY... Patchy dense fog occasionally reducing visibility below one quarter mile is lingering across parts of east central North Dakota and far northwest Minnesota. Travelers are encouraged to be prepared for the possibility of rapidly deteriorating visibility, and to use extra caution at intersections, railroad crossings. The fog is expected to improve by early afternoon. DJR
Special weather statement, Mar 28, 10:12 AM CDT, 47 minutes before
Special Weather Statement...CORRECTED National Weather Service Grand Forks ND 1012 AM CDT Sat Mar 28 2020 MNZ001-002-007-NDZ016-026>030-038-039-281800- West Polk-Norman-West Marshall-Eastern Walsh-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Warren, Stephen, Argyle, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, and Fargo 1012 AM CDT Sat Mar 28 2020 ...PATCHY DENSE FOG LINGERING THROUGH MIDDAY... Patchy dense fog occasionally reducing visibility below one quarter mile is lingering across parts of eastern North Dakota and far northwest Minnesota. Travelers are encouraged to be prepared for the possibility of rapidly deteriorating visibility, and to use extra caution at intersections, railroad crossings. The fog is expected to improve by early afternoon. DJR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:59 AM CDT | River Flood Warning | FGF | Marshall, Polk | 35 days |
| Mar 28, 10:38 AM CDT | River Flood Warning | FGF | Cass, Ransom | 15 days |
| Mar 28, 10:47 AM CDT | River Flood Warning | FGF | Cass | 22 days |
Nearby
River Flood Warnings in Minnesota, 2020River Flood Warnings in North Dakota, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.